Alert archive / Alaska / Blizzard Warnings in 2009
Blizzard Warning 41, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Apr 13, 2009, 4:50 PM AKDT. It took effect at Apr 14, 2009, 2:00 AM AKDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 13, 2009, 4:50 PM AKDT (00:50 UTC)
- In effect from
- Apr 14, 2009, 2:00 AM AKDT
- Expired
- Apr 14, 2009, 4:39 AM AKDT
- In force
- 3 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK41 PAFC 140050 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 450 PM AKDT MON APR 13 2009 AKZ125-141445- /X.UPG.PAFC.BZ.A.0030.090414T1400Z-090415T2000Z/ /X.NEW.PAFC.BZ.W.0041.090414T1000Z-090414T1900Z/ WESTERN PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD... MOOSE PASS 450 PM AKDT MON APR 13 2009 ...BLIZZARD WARNING IN EFFECT FROM 2 AM TO 11 AM AKDT TUESDAY THROUGH PORTAGE VALLEY AND TURNAGAIN ARM... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 2 AM TO 11 AM AKDT TUESDAY THROUGH PORTAGE VALLEY AND TURNAGAIN ARM. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. EAST TO SOUTHEAST WINDS WILL INCREASE TO 35 TO 50 MPH AS A WEATHER FRONT APPROACHES THE NORTHERN GULF COAST LATE TONIGHT. SNOW AND BLOWING SNOW WILL OCCASIONALLY REDUCE VISIBILITIES BELOW ONE QUARTER MILE THROUGH LATE TUESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
1 follow-up statement
000 WWAK41 PAFC 141239 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 439 AM AKDT TUE APR 14 2009 AKZ125-141345- /X.CAN.PAFC.BZ.W.0041.000000T0000Z-090414T1900Z/ WESTERN PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD... MOOSE PASS 439 AM AKDT TUE APR 14 2009 ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WARNING. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Apr 13, 2:05 PM AKDT, 2 hours 45 minutes earlier.
Area forecast discussion, Apr 13, 2:05 PM AKDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
205 PM AKDT MON APR 13 2009
.ANALYSIS AND UPPER LEVELS...IN THE UPPER LEVELS A LARGE COMPLEX
CUT-OFF LOW IS TRACKING EASTWARD ALONG THE ALEUTIAN CHAIN IN A
PROGRESSIVE SOUTHERN STREAM. THERE IS A DECENT JET STREAK ON THE
DOWNSTREAM SIDE OF THIS LOW. THIS JET COMBINED WITH COLD AIR
FEEDING INTO THE SYSTEM IN THE LOW LEVELS ARE AIDING IN TRIPLE
POINT DEVELOPMENT SOUTH OF THE EASTERN ALEUTIANS WHILE THE ORIGINAL
LOW WEAKENS BACK NEAR ADAK. A VERY TIGHT PRESSURE GRADIENT EXISTS
BETWEEN THIS LOW COMPLEX AND HIGH PRESSURE OVER THE NORTHERN BERING.
COLD AIR IS ALSO ADVECTING OFF OF THE ICE EDGE AND CONTRIBUTING TO
THE MAX GALE TO MIN STORM FORCE WINDS BEING OBSERVED OVER THE
CENTRAL TO EASTERN BERING.
A SMALLER BUT SLIGHTLY COLDER UPPER LOW IS CENTERED OVER THE
SOUTHWEST ALASKA DRIFTING NORTHEASTWARD AS HEIGHTS RISE OVER THE GULF
AHEAD OF THE ALEUTIAN LOW. 12Z SOUNDING FROM BETHEL SHOWS THE EXTENT
OF COLD AIR ALOFT WITH THIS LOW...WITH AN 850H TEMP OF -23 DEGREES
AND 500H TEMP OF -37 DEGREES. AS SOME OF THIS COLDER AIR MOVED OVER
SOUTHCENTRAL THIS MORNING INSTABILITY PRODUCED SOME FAIRLY IMPRESSIVE
SNOW SHOWERS IN THE ANCHORAGE AREA. SHOWERS CONTINUE THIS MORNING
AHEAD OF THE UPPER LOW AND ASSOCIATED TROUGH WHICH IS SWINGING
NORTHWARD ACROSS SOUTHCENTRAL.
.MODEL DISCUSSION...MODELS ARE GENERALLY IN AGREEMENT...ALTHOUGH
THERE CONTINUES TO BE MINOR DIFFERENCES IN POSITION OF SURFACE
LOW CENTERS...AS WOULD BE EXPECTED WITH A COMPLEX UPPER LOW. NO
MAJOR CHANGES PLANNED FOR THE AFTERNOON FORECAST.
.SHORT TERM FORECAST...
SOUTHCENTRAL ALASKA...THE UPPER TROUGH OVER THE REGION WILL EXIT TO
THE NORTH TONIGHT. HOWEVER...OVERUNNING AHEAD OF THE ALEUTIAN STORM
WILL RESULT IN CLOUDY SKIES AND AREAS OF LIGHT SNOW SPREADING FROM
KODIAK ISLAND THIS AFTERNOON TO THE REST OF SOUTHCENTRAL TONIGHT.
MEANWHILE...A SURFACE RIDGE BUILD OVERHEAD THIS AFTERNOON AND THEN
QUICKLY MOVE INLAND TONIGHT. THIS WILL BRING A BRIEF PERIOD OF
STRONG TURNAGAIN ARM WINDS...ALONG WITH GUSTY WINDS THROUGH SOME
OTHER TYPICAL LOCATIONS SUCH AS THE KNIK RIVER VALLEY AND THE
COPPER RIVER. DOWNSLOPING USUALLY WORKS AGAINST THE OVERUNNING
PRECIPITATION THROUGH DOWNSLOPE DRYING...BUT THIS IS A MARGINAL
WIND EVENT AND STILL EXPECT FLURRIES OR VERY LIGHT PRECIPITATION
IN LEE SIDE AREAS.
AS THE FRONT ENTERS THE GULF TOMORROW MORNING EAST WINDS WILL BECOME
FAVORABLE THROUGH PORTAGE VALLEY INTO EASTERN TURNAGAIN ARM AND THESE
WINDS WILL INCREASE AS THE FRONT TRACKS NORTHWARD DURING THE DAY. THE
UPPER LEVEL COLD AIR IN PLACE OVER SOUTHCENTRAL WILL ENSURE
PRECIPITATION WILL FALL AS ALL SNOW...AND THE FRONT WILL STALL OVER
THE GULF LATE TUESDAY...SO THERE WONT BE MUCH OF A WARM-UP OVER
SOUTHCENTRAL. THEREFORE...A BLIZZARD WATCH HAS BEEN ISSUED FOR
PORTAGE VALLEY AND TURNAGAIN ARM TUESDAY MORNING THROUGH WEDNESDAY
MORNING. THE UNCERTAINTY HERE IS WHETHER PRECIPITATION WILL BE HEAVY
ENOUGH AND STEADY ENOUGH TO MAINTAIN A SURFACE TEMPERATURE AROUND
FREEZING TO ALLOW SNOW TO EFFECTIVELY BLOW AND REDUCE VISIBILITIES.
AFTER THE INITIAL OVERUNNING PRECIPITATION MOST OF INLAND
SOUTHCENTRAL WILL REMAIN MOSTLY DRY WITH JUST SOME SCATTERED SHOWERS
AS THE SYSTEM REMAINS DOWN OVER THE GULF AND NORTH PACIFIC. THIS LOW
COMPLEX LOOKS LIKE IT WILL REMAIN OVER THE GULF THROUGH THE ENTIRE
FORECAST PERIOD...MAINTAINING A CHANCE OF SHOWERS...ESPECIALLY ALONG
THE COAST.
SOUTHWEST ALASKA...THE UPPER LOW WILL EXIT TO INTERIOR ALASKA
TONIGHT...BUT COLD AIR IN PLACE WILL RESULT IN SOME VERY COLD
LOW TEMPERATURES ONCE AGAIN OVER THE KUSKOKWIM DELTA AND VICINITY
TONIGHT. PRECIPITATION FROM THE NEXT SYSTEM WILL SPREAD NORTH AND
WEST ACROSS SOUTHWEST ALASKA TONIGHT INTO TUESDAY...WITH MOST IF
NOT ALL OF THE PRECIPITATION STAYING SOUTH AND EAST OF MCGRATH AND
BETHEL. GUSTY NORTHERLIES WILL ON THE BACK SIDE OF THE SYSTEM WILL
ONCE AGAIN AFFECT THE KUSKOKWIM DELTA AS WINTER CONTINUES TO HANG
ON. AS THE STORM SYSTEM MOVES INTO THE GULF/NORTH PACIFIC TUESDAY
NIGHT SOUTHWEST ALASKA WILL DRY OUT AND REMAIN THAT WAY THROUGH THE
REST OF THE WEEK.
BERING SEA/ALEUTIANS...THE TRIPLE POINT LOW DEVELOPING SOUTH OF THE
EASTERN ALEUTIANS WILL BECOME DOMINANT THIS EVENING. AS THE UPPER
LOW COMPLEX CONTINUES EASTWARD YET ANOTHER TRIPLE POINT LOW WILL
DEVELOP SOUTH OF KODIAK ISLAND LATE TONIGHT AND THE EASTERN
ALEUTIANS LOW WILL THEN TRACK SOUTHEASTWARD INTO THE PACIFIC ON
TUESDAY. COLD ADVECTION AND TIGHT PRESSURE GRADIENT ON THE BACK
SIDE OF THE SYSTEM WILL CONTINUE TO PRODUCE SLID GALE FORCE WINDS
THROUGH TUESDAY NIGHT WITH DIMINISHING WINDS THEREAFTER. A RIDGE
WILL BUILD OVER THE ALEUTIANS AND SOUTHWEST BERING MID WEEK...SETTING
UP A MUCH MORE AMPLIFIED LONG-WAVE PATTERN FOR THE EXTENDED FORECAST
PERIOD.
.LONG TERM FORECAST...THE MORE AMPLIFIED PATTERN FOR THE END OF THE
WEEK INTO NEXT WEEKEND MEANS DRY OFF-SHORE FLOW FOR THE MAINLAND AS A
WEAK LOW RESIDES IN THE SOUTHERN GULF OF ALASKA. TEMPERATURES NEAR
NORMAL CAN BE EXPECTED AS THE SNOW MELT SEASON CONTINUES.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WATCH 125.
MARINE...GALE...120 130 132 138 150 155 160 165 170 171 172 179.
HEAVY FREEZING SPRAY...179.
FIRE WEATHER...NONE.
SEB APR 09The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 4:00 PM AKDT | Brisk Wind Advisory | AFC | 24 hr | |
| Apr 13, 4:00 PM AKDT | Gale Warning | AFC | 36 hr | |
| Apr 13, 4:00 PM AKDT | Gale Warning | AFC | 36 hr | |
| Apr 13, 4:00 PM AKDT | Gale Warning | AFC | 3 days | |
| Apr 13, 4:00 PM AKDT | Gale Warning | AFC | 48 hr | |
| Apr 13, 4:00 PM AKDT | Small Craft Advisory | AFC | 48 hr | |
| Apr 14, 4:00 AM AKDT | Brisk Wind Advisory | AFC | 3 days | |
| Apr 14, 4:00 AM AKDT | Gale Warning | AFC | 24 hr | |
| Apr 14, 4:00 AM AKDT | Small Craft Advisory | AFC | 24 hr |
Nearby
Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.